Texas, 2004Tornado and Flash Flooding in Texas, November 20 to 21, 2004
November 20 to 21, 2004 · NWS CRP · 7 events in 2 counties and zones
A significant heavy rainfall event occurred across Goliad and Victoria Counties on November 20-21, 2004. Up to 15 inches of rainfall was observed over northern Goliad County which resulted in Flash Flooding along Perdido, Coleto, and Spring Creeks.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $751,000
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A significant heavy rainfall event occurred across Goliad and Victoria Counties on November 20-21, 2004. Up to 15 inches of rainfall was observed over northern Goliad County which resulted in Flash Flooding along Perdido, Coleto, and Spring Creeks. Flooding along the Garcitas Creek and Guadalupe River also resulted from this significant rainfall. Several high water rescues were performed as motorists attemped to cross flooded roadways. Strong thunderstorms erupted along a nearly stationary frontal boundary that extended across south Texas from near Cotulla to Three Rivers and Victoria Saturday evening (Nov 20). Moist, southerly winds off the Gulf of Mexico in the lower levels of the atmosphere fueled the storms along the front. Meanwhile, in the middle to upper level portions of the atmosphere, winds were nearly parallel to the frontal boundary out of the southwest. This combination caused thunderstorms to regenerate and train over the same areas Saturday evening through early afternoon on Sunday.In all, doppler radar estimated 10 to 15 inches of rain fell in an 18 hour period beginning Saturday afternoon across northern Goliad County from Charco east to Schroeder and near Coletto Creek Reservoir. This was confirmed by reliable rain gauge reports north of Goliad. In addition, rainfall totals across portions of northwest and central Victoria County reached 5 to 10 inches during this period. Emergency management in both counties reported widespread, major flooding problems with numerous road closers. Several motorists were rescued as they became stranded in rising water. County officials and a NWS Storm Survey reported that several homes were flooded and some bridges across northeast Goliad County were washed out by severe flood waters.This rainfall led to daily rainfall records on the 20th and 21st at the Victoria Regional Airport. The rainfall also pushed monthly rainfall totals over the all time November record and also pushed the 2004 yearly total over the all time yearly record.The following are observed totals from cooperative and volunteer NWS observers as well as the Victoria Regional ASOS during this episode, occuring from the late afternoon on Nov 20th through the morning of Nov 21st:Weesatche 3 mi S: 12.69"Victoria Regional ASOS: 9.32"Victoria Tanglewood Subdivision: 8.85"Inez 8 mi WNW: 5.81"Victoria Fire Dept: 6.75"Coleto Creek Reservoir: 4.08"Goliad: 1.19"
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Nov 20, 3:50 PM CST, 2 hours earlier.
Area forecast discussion, Nov 20, 3:50 PM CST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
350 PM CST SAT NOV 20 2004
.SHORT TERM (TONIGHT AND SUNDAY)...WARM FRONT HAS GRADUALLY SHIFTED
NORTH OF AREA AND NOW LIES FROM NEAR GALVESTON TO SOMEWHERE BETWEEN
COTULLA AND UVALDE. SCATTERED SHOWERS PERSIST IN MOISTURE
CONVERGENCE ASSOC W/ A TROUGH EXTENDING NEAR BEEVILLE TO KINGSVILLE
LINE...POSSIBLY AIDED BY SOME WEAK MID-UPR ENERGY. EXPECT THIS
ACTIVITY TO CONTINUE TO LIFT NORTHEAST AND WEAKEN AFTER
SUNSET...ALTHOUGH COULD SEE A FEW SHOWERS MOVING ONSHORE LATER
TONIGHT ACROSS NERN COASTAL BEND. WILL SHOW SCT POPS IN FAR NE
TONIGHT W/ ISOLD/SLT CHC POPS ELSEWHERE. WILL SEE SOME LOW STRATUS
AND FOG ESP INLAND LATE TONIGHT GIVEN MOIST LOW LEVELS AND
DECOUPLING WINDS. CURRENT DEWPOINT READINGS AND EXPECTED CLOUD COVER
SUGGEST LEANING ON THE WARM SIDE OF GUIDANCE FOR LOWS TONIGHT.
ON SUNDAY BEST MOISTURE WILL SHIFT INTO NRN ZONES AND TOWARD S/CEN
TEXAS NEAR THE SLOW MOVING WARM FRONT. ANY UPPER ENERGY IN THE SRN
STREAM JET WILL MAINLY REMAIN NORTHERN/NWRN SECTIONS OR FURTHER
NORTH INTO CEN TEXAS. STILL...MODELS SHOW MOIST SOMEWHAT UNSTABLE
ATMOSPHERE WITH NO CAP SO SHOULD SEE SOME ISOLD TO SCT SHOWER
ACTIVITY WITH SOME HEATING ON SUN. MODERATE ONSHORE FLOW WILL MEAN
BEST MOISTURE CONVERGENCE WILL BE INLAND ONCE AGAIN AND WILL SHOW
ISOLD POPS NEAR THE COAST INCREASING TO 30-40% INLAND/NORTH. TEMPS
WILL BE WARMER ON SUN GIVEN DEEP SRLY FLOW AND WILL LEAN TOWARD
COMPROMISE BETWEEN GUIDANCE NUMBERS.
&&
.MARINE...EXPECT NOCTURNAL JET TO KICK WINDS TO AROUND SCA LEVELS
FOR SEVERAL HOURS WERE WARMEST WATERS EXIST OFFSHORE...BUT THINK
SCEC WILL SUFFICE NEARSHORE. WINDS WILL DIMINISH ON SUNDAY AND NOT
EXPECTING ANY FLAGS ATTMM.
&&
.LONG-TERM (SUNDAY NIGHT THROUGH SATURDAY)...WARM FRONT WILL
CONTINUE TO RETREAT NORTHWARD SUNDAY NIGHT KEEPING MOST OF THE
PRECIP TO THE NORTH WITH IT. WEAK EMBEDDED SHORTWAVES IN THE SW
FLOW AND INCREASING ASCENT AHEAD OF STRONG UPPER LOW MOVING INTO THE
SW MAY ALLOW FOR SOME SCATTERED SHOWERS AND THUNDERSTORMS OVER THE
NORTHERN COUNTIES SUNDAY NIGHT AND MONDAY. BEST LOW LEVEL THETA-E
RIDGING AND MOISTURE CONVERGENCE LOOKS LIKE IT WILL REMAIN OVER
CENTRAL AND EASTERN TX THROUGH LATE MONDAY...SO WILL NOT GO ANY
HIGHER THAN 30 POPS THROUGH THAT TIMEFRAME. UPPER LOW MOVES INTO
THE SOUTHERN PLAINS OVERNIGHT MONDAY WITH RAPID SFC PRESSURE FALLS
AND INCREASING SOUTHERLY WINDS OVER SOUTH TEXAS. STRONG FRONT WILL
ADVANCE EASTWARD ACROSS THE STATE WITH SQUALL LINE EXPECTED TO
DEVELOP DURING THE DAY TUESDAY. GFS/ECMWF CONTINUE TO KEEP THE BEST
UPPER SUPPORT TO THE NORTH WITH LOW LEVEL FLOW VEERING AROUND TO THE
SW AND KEEPING SOUTH TX A LITTLE MORE CAPPED...HOWEVER...CANADIAN
HAS CONSISTENTLY BEEN A LITTLE FARTHER TO THE SOUTH AND A LITTLE
LESS AGGRESSIVE WITH THE LOW LEVEL VEERING. FOR NOW WILL STAY A
LITTLE MORE IN LINE WITH THE GFS AND ONLY HAVE 30-40 POPS OVER THE
NORTHEAST AND WATERS FOR TUESDAY AS SOUTHERN EXTENT OF SQUALL LINE
MAY CLIP THESE AREAS. MAY HAVE TO NUDGE POPS UP A BIT IF UPPER LOW
TAKE A LITTLE MORE SOUTHERLY TRACK. STRONG COLD AIR ADVECTION
PERSISTS THROUGH WEDNESDAY AFTERNOON WITH 1025MB HIGH EXPECTED TO BE
SITUATED RIGHT OVER SOUTH TX WED NIGHT. COLDEST TEMPS OF THE SEASON
EXPECTED THU MORNING WITH LOWS IN THE MID/UPPER 30S OVER THE NW AND
NEAR 40 EAST. WARMUP TO NEAR NORMALS EXPECTED BY THE WEEKEND.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 71 82 71 81 70 / 20 20 20 20 20
VICTORIA 70 81 69 79 68 / 30 40 20 30 30
LAREDO 69 83 67 83 63 / 10 20 20 30 20
ALICE 70 84 69 81 68 / 20 30 20 20 20
ROCKPORT 72 81 73 81 70 / 30 20 20 20 20
COTULLA 68 81 67 79 61 / 20 40 30 30 30
&&
.CRP WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY IS IN EFFECT
FROM BAFFIN BAY TO MATAGORDA SHIP CHANNEL 20-60NM OFFSHORE.
&&
MJG...SHORT-TERM
91/JD...LONG-TERM
Hazardous weather outlook, Nov 20, 7:00 AM CST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
700 AM CST SAT NOV 20 2004
GMZ230-235-250-255-270-275-TXZ229>234-239>247-211200-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
ARANSAS-BEE-CALHOUN-DUVAL-GOLIAD-JIM WELLS-KLEBERG-LA SALLE-LIVE OAK-
MCMULLEN-NUECES-REFUGIO-SAN PATRICIO-VICTORIA-WEBB-
527 AM CST SAT NOV 20 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS.
.DAY ONE...TODAY AND TONIGHT
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
TODAY...WITH THE MOST LIKELY AREA FOR RAIN WILL BE OVER THE VICTORIA
AREA AND THE NORTHEASTERN COASTAL COUNTIES. ONE OR TWO STORMS COULD
BECOME SEVERE...MAINLY NORTH OF A BEEVILLE TO ROCKPORT LINE...AND
PRODUCE WINDS AROUND 60 MPH OR PENNY SIZED HAIL. SOME STORMS COULD
ALSO PRODUCE LOCALLY HEAVY RAINFALL...MAINLY OVER THE VICTORIA AREA
AND THE COASTAL COUNTIES. THERE WILL BE A CHANCE FOR SHOWERS OR
THUNDERSTORMS TONIGHT MAINLY OVER THE VICTORIA AREA AND THE NORTHERN
COASTAL COUNTIES.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL MOVE ACROSS SOUTH TEXAS DURING THE DAY ON
TUESDAY. SHOWERS AND THUNDERSTORMS WILL COME TO AN END AS THIS
BOUNDARY MOVES INTO THE COASTAL WATERS. SOME OF THESE SHOWERS AND
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL...MAINLY ACROSS THE
VICTORIA AREA. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED OVER THE
GULF WATERS BEHIND THIS COLD FRONT. OTHERWISE...NO HAZARDOUS
WEATHER IS ANTICIPATED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED LATER TODAY.
GW/MJ
In the hours before
Special weather statement, Nov 20, 5:11 PM CST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
511 PM CST SAT NOV 20 2004
TXZ233-210015-
GOLIAD-
511 PM CST SAT NOV 20 2004
...A STRONG THUNDERSTORM WAS AFFECTING GOLIAD COUNTY...
AT 505 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES SOUTH OF WEESATCHE...OR 6 MILES NORTH OF
GOLIAD...MOVING NORTHEAST AT 15 MPH.
THIS STORM WILL BE NEAR...
SCHROEDER BY 545 PM CST.
SMALL HAIL...PEA SIZED HAIL IS EXPECTED WITH THIS STORM ALONG WITH
VERY HEAVY DOWNPOURS OF UP TO 2 INCHES. GUSTY WINDS UP TO 40 MPH MAY
ALSO OCCUR WITH THIS STORM.
JR
Event by event
4 flash flood, 1 hail, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Flash Flood, Goliad
- When
- November 20, 5:50 PM CST to 7:30 PM CST
- Where
- Goliad County, North Central Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 28.657, -97.426 (the zone’s center; the record gives no point)
See episode narrative below for additional details and rainfall totals.
Flash Flood, Victoria
- When
- November 20, 6:30 PM CST to November 21, 1:45 AM CST
- Where
- Victoria County, Countywide
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 28.796, -96.971 (the zone’s center; the record gives no point)
See episode narrative below for additional details and rainfall totals.
Hail, Victoria
- When
- November 20, 7:06 PM CST
- Where
- Victoria County, Victoria
- Measured
- 0.75 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 28.800, -96.983
Tornado, Victoria
- When
- November 20, 7:25 PM CST to 7:30 PM CST
- Where
- Victoria County, 3 mi W of Dacosta
- Rating
- F1
- Path length
- 2 mi
- Path width
- 100 yd
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 28.717, -96.917
A NWS survey concluded an HP supercell produced a tornado in the Hidden Valley subdivision, just west of Docasta and approximately 6 miles southeast of Victoria. The tornado damaged several homes and destoyed two sheds. Debris from the subdivision was blown about one mile downwind.
Thunderstorm Wind, Victoria
- When
- November 20, 7:36 PM CST to 7:40 PM CST
- Where
- Victoria County, 1 mi E of Victoria
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 28.800, -96.967
Flash Flood, Goliad
- When
- November 21, 8:00 AM CST to 1:45 PM CST
- Where
- Goliad County, North Central Portion
- Property damage
- $20,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 28.657, -97.426 (the zone’s center; the record gives no point)
See episode narrative below for additional details and rainfall totals.
Flash Flood, Victoria
- When
- November 21, 10:00 AM CST to 5:00 PM CST
- Where
- Victoria County, Countywide
- Property damage
- $706,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 28.796, -96.971 (the zone’s center; the record gives no point)
See episode narrative below for additional details and rainfall totals.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in California, November 20 to 22, 2004$100,000 · 93 kt wind · 3 events
- Heavy Snow in California, November 20 to 22, 2004$50,000 · 1 event
- Heavy Snow in California, November 20 to 22, 2004$25,000 · 1 event
- High Surf in Hawaii, November 20 to 21, 200412 events
- Winter Weather in Colorado, November 20 to 21, 20047 events
- Winter Weather in Colorado, November 20 to 21, 20047 events
- Hail in Oklahoma, November 20, 20041 in hail · 7 events
- High Wind in Alaska, November 20 to 21, 200480 kt wind · 4 events
- Tornado and Flash Flooding in Texas, November 20 to 21, 2004F0 · 4 events
- Winter Storm in Colorado, November 20 to 21, 20042 events
- Hail in Texas, November 20, 20041 in hail · 2 events
- Heavy Snow in Wyoming, November 20 to 21, 20042 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5425824, 5425825, 5425829, 5425828, 5425830, 5425826, 5425827.